Alert archive / West Virginia / Special Weather Statements in 2025
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 17, 2025, 4:21 PM EDT for Nicholas County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2025, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 17, 2025, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.25 in
- Wind
- 40
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WWUS81 KRLX 172021
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
421 PM EDT Sun Aug 17 2025
WVZ519-520-172045-
Southeast Nicholas WV-Northwest Nicholas WV-
421 PM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NICHOLAS COUNTY
THROUGH 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Summersville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Summersville, Canvas, and Mount Nebo.
This includes Route 19 between mile markers 35 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 8090 3828 8087 3827 8068 3812 8073
TIME...MOT...LOC 2021Z 286DEG 16KT 3824 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
01What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 17, 2:35 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 17, 2:35 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
235 PM EDT Sun Aug 17 2025
.SYNOPSIS...
A cold front moves through tonight into Monday, then another
arrives midweek and stalls, giving rise to mainly, but not
exclusively, diurnal showers and thunderstorms most days.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 235 PM Sunday...
A cold front was sagging south of the Great Lakes early this
afternoon. Showers and thunderstorms firing up ahead of it over
southwestern Pennsylvania are likely to expand southwestward
into the middle Ohio Valley this afternoon. A somewhat separate
zone of scattered showers and thunderstorms were firing up in a
zone from northeastern WV southwestward through southeastern
Kentucky, ahead of a prefrontal trough.
All of this activity was forming amid an modestly unstable
environment and diffluent albeit light mid/upper-level flow,
and will continue to drift southeastward through much of the
area into this evening.
Instability actually diminishes mid to late this afternoon due to
mid level moistening, to the point where PW values climb
despite low level moisture decreasing. CAPE falls from 3-4 KJ/kg
to 1-2 KJ/kg as PW values rise from about 1.6 to 1.9 inches.
This will support locally heavy downpours and high rainfall
amounts given somewhat slow storm movement, but weak shear to go
along with relatively weak mid-level lapse rates will keep
storms from becoming especially strong.
The showers and thunderstorms will move southeast of the area
and/or dissipate after sunset. After that, tonight presents a
battle between fog, especially where it rains this afternoon
into this evening, and stratocumulus ahead of and along a cold
front pushing southward into the area. Convergence along the
front will be limited due to the low level flow already being
northwest ahead of it behind the prefrontal trough, so
precipitation is not anticipated as the front crosses overnight
and Monday morning.
This spells a mainly dry day Monday, as mid/upper-level ridging
builds into the area from the west. A shower could still pop in
the mountains on the elevated heat source effect, and weak
upslope on diurnal anabatic flow enhanced by an inverted low
level trough.
The showers and thunderstorms were breaking the heat across
portions of the Heat Advisory area early this afternoon. After
a warm and somewhat muggy night tonight, central guidance
reflects a slightly cooler day in the wake of the cold front on
Monday, with high temperatures only a little above normal, in
the 80s across all but the higher terrain.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 235 PM Sunday...
Low-level ridging down the east side of the Appalachians banks
moisture and clouds along the east-southeast facing slopes Monday
night into Tuesday morning. farther west, the front either buckles
back northward or washes out on Tuesday.
This will make for mainly dry weather Tuesday, although mid/upper
level ridging begins to break down, as the next southern stream
short wave trough approaches from the west. An afternoon shower,
perhaps a thundershower south, could still pop in the mountains on
the elevated heat source effect, and weak convergence from upslope
low level flow from the east-southeast and diurnal anabatic flow.
The short wave drives a cold front toward the area overnight Tuesday
night into Wednesday, and then into the area late Wednesday into
Wednesday night, before stalling/buckling over the area as an
inverted lee trough/lee low forms over the WV lowlands. This brings
the chance for showers and thunderstorms southeastward into the area
Tuesday night into Wednesday, and throughout the area Wednesday
afternoon, enhanced by daytime heating.
Thunderstorms will not become especially strong on account of
weak shear and modest instability, the latter of which is
forecast to climb to a range from just a KJ/kg across much of
the area to 1.5 KJ/kg in far western portions of the area
Wednesday afternoon. PW values forecast to range from 1.5 to
1.8 inches presents a modest heavy rainfall threat from somewhat
slow moving storms Wednesday afternoon.
The chance for showers and thunderstorms diminishes northwest to
southeast Wednesday night, even as the front gets hung up over the
area. The loss of heating and the passage of the mid/upper-level
short wave trough should conspire to bring about the demise of the
precipitation.
Central guidance reflects a slightly cooler and less muggy night
Monday night, and then a return to modestly hot afternoons and
muggy nights, although peak afternoon heat indices remain below
the Heat Advisory criteria of 100 F for the most part.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 235 PM Sunday...
The front that settles into the area as a lee trough/low midweek
hangs around through the balance of the week, with the chance for
mainly diurnal showers and thunderstorm, mainly along and
east/southeast of the feature. The main impacts from the
thunderstorms will continue to be mainly locally heavy downpours.
A long wave trough amplifies over the east next weekend, pushing a
surface fold front through the area. This would ramp up the chance
for and intensity of showers and thunderstorms on Saturday, and
then flush everything out for Sunday given the GFS solution.
The European model is slower and less amplified with this
feature, with the cold front not crossing until the early
portion of the following work week. The Canadian, in the faster
camp earlier, is now somewhere in between, and central guidance
reflects a slower solution through next weekend.
Central guidance also reflects a slight cool down on account of the
front, with temperatures holding just a little above normal this
period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 235 PM Sunday...
Showers and thunderstorms firing up across southeastern portions
of the area early this afternoon will be out of CRW 19Z and
impact BKW and possibly EKN 19-21Z. Thunderstorms may still fire
up farther north this afternoon, close to a cold front sagging
south of the Great Lakes. These storms may impact PKB and CKB
20-24Z and perhaps EKN again 21-01Z and even CRW, HTS and BKW
22-01Z.
The thunderstorms could produce MVFR to IFR conditions along
with erratic, gusty winds. Expect VFR conditions outside of the
precipitation this afternoon and evening.
Tonight presents a battle between fog, especially where it
rains this afternoon into this evening, and MVFR stratocumulus
ahead of and along a cold front pushing southward into the area.
IFR stratus is also possible in the mountains overnight into
Monday morning.
The fog and especially the low clouds may take a while to burn
off Monday morning, the fog by 14Z and the clouds lifting into
a VFR afternoon cumulus field.
A prefrontal surface trough has already turned the flow surface
and aloft to light northwest, and it will go light north to
northeast behind the cold front overnight tonight into Monday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium with fog. Low to medium with timing
of showers and thunderstorms.
ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary. Timing and placement of fog and low
clouds forming overnight could vary, as can timing of
improvement Monday morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M H H H H H H H H H H H
EKN CONSISTENCY M M H H H H H H H H H H
PKB CONSISTENCY H M M H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
Brief IFR conditions possible in showers and thunderstorms
Wednesday afternoon and evening.
IFR possible in river valley fog most mornings the rest of the
work week, perhaps along with stratus Thursday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 7 PM EDT this evening for WVZ005>008-
013>015.
OH...Heat Advisory until 7 PM EDT this evening for OHZ083-085>087.
KY...Heat Advisory until 7 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM
NEAR TERM...TRM
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...TRMIn the hours before
Special weather statement, Aug 17, 2:43 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT Sun Aug 17 2025
WVZ015-517-519-171915-
Kanawha WV-Northwest Nicholas WV-Northwest Fayette WV-
243 PM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NICHOLAS...
SOUTHEASTERN KANAWHA AND NORTHWESTERN FAYETTE COUNTIES THROUGH 315 PM
EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pratt, or 17 miles northwest of Fayetteville, moving southeast at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Hill, Montgomery, Ansted, Cedar Grove, East Bank, Glasgow,
Smithers, Gauley Bridge, Pratt, Powellton, Hawks Nest State Park,
Handley, Dawes, Swiss, Sharon, and Pond Gap.
This includes West Virginia Turnpike between mile markers 72 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3816 8150 3830 8137 3827 8123 3826 8123
3827 8122 3822 8100 3797 8119
TIME...MOT...LOC 1843Z 293DEG 15KT 3820 8135
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JMCSpecial weather statement, Aug 17, 2:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
259 PM EDT Sun Aug 17 2025
WVZ015-026-515-517-171930-
Northwest Raleigh WV-Boone WV-Kanawha WV-Northwest Fayette WV-
259 PM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KANAWHA...
NORTHWESTERN RALEIGH...WEST CENTRAL FAYETTE AND EAST CENTRAL BOONE
COUNTIES THROUGH 330 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Burnwell, or 16 miles east of Madison, moving southeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burnwell, Powellton, Whitesville, Sylvester, Dorothy, Leewood, Artie,
and Eskdale.
This includes West Virginia Turnpike between mile markers 58 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3803 8163 3813 8144 3798 8119 3786 8144
TIME...MOT...LOC 1858Z 298DEG 17KT 3802 8151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JMCSpecial weather statement, Aug 17, 3:16 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
316 PM EDT Sun Aug 17 2025
WVZ517-171930-
Northwest Fayette WV-
316 PM EDT Sun Aug 17 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN FAYETTE COUNTY THROUGH
330 PM EDT...
At 316 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gauley Bridge to near Burnwell. Movement was
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Oak Hill, Ansted, Gauley Bridge, Hawks Nest State Park,
and Powellton.
This includes the following highways...
West Virginia Turnpike between mile markers 58 and 62, and between
mile markers 65 and 67.
Route 19 between mile markers 9 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3802 8137 3808 8136 3822 8125 3821 8112
3820 8108 3820 8107 3819 8095 3816 8094
3815 8092 3791 8119
TIME...MOT...LOC 1916Z 311DEG 14KT 3816 8118 3802 8140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
01Special weather statement, Aug 17, 3:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
355 PM EDT Sun Aug 17 2025
WVZ519>521-172015-
Southeast Nicholas WV-Northwest Webster WV-Northwest Nicholas WV-
355 PM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES THROUGH 415 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Birch River, or 11 miles northeast of Summersville, moving southeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Camden-On-gauley, Birch River, Camden On Gauley, Craigsville, Cowen,
Boggs, Calvin, and Upper Glade.
This includes Route 19 between mile markers 50 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3836 8051 3833 8055 3832 8053 3822 8060
3841 8084 3851 8078 3846 8044
TIME...MOT...LOC 1955Z 297DEG 16KT 3843 8073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Special weather statement, Aug 17, 4:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT Sun Aug 17 2025
WVZ027-519-172030-
Clay WV-Northwest Nicholas WV-
402 PM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAY COUNTY THROUGH
430 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clay, moving southeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of southeastern Clay
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3836 8095 3833 8104 3833 8105 3839 8111
3847 8107 3845 8091
TIME...MOT...LOC 2002Z 301DEG 11KT 3842 8108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Special weather statement, Aug 17, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
421 PM EDT Sun Aug 17 2025
WVZ519-520-172045-
Southeast Nicholas WV-Northwest Nicholas WV-
421 PM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NICHOLAS COUNTY
THROUGH 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Summersville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Summersville, Canvas, and Mount Nebo.
This includes Route 19 between mile markers 35 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 8090 3828 8087 3827 8068 3812 8073
TIME...MOT...LOC 2021Z 286DEG 16KT 3824 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:09 PM EDT | Special Weather Statement | RLX | Kanawha | 36 min |
| Aug 17, 2:43 PM EDT | Special Weather Statement | RLX | Fayette | 32 min |
| Aug 17, 2:59 PM EDT | Special Weather Statement | RLX | Boone | 31 min |
| Aug 17, 3:16 PM EDT | Special Weather Statement | RLX | Fayette | 14 min |
| Aug 17, 3:55 PM EDT | Special Weather Statement | RLX | Nicholas | 20 min |
| Aug 17, 4:02 PM EDT | Special Weather Statement | RLX | Clay | 28 min |
| Aug 17, 4:28 PM EDT | Special Weather Statement | RLX | Tucker | 17 min |
| Aug 17, 4:25 PM EDT | Special Weather Statement | RLX | Dickenson | 35 min |
Nearby
Special Weather Statements in West Virginia, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.